New Mexico, 2020

Damaging Winds in New Mexico, March 18, 2020

March 18, 2020 · NWS EPZ · 2 events in 2 counties and zones

A strong upper low was moving through the Great Basin with strong southwest flow over southern New Mexico including an approaching 125-knot jet. A surface low was deepening over eastern Colorado and modestly moist low level air was in place across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low was moving through the Great Basin with strong southwest flow over southern New Mexico including an approaching 125-knot jet. A surface low was deepening over eastern Colorado and modestly moist low level air was in place across the area. These features led to unusual March overnight severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 18, 4:56 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 18, 4:56 PM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
556 PM MDT Wed Mar 18 2020

.AVIATION...00Z TAF CYCLE
Mainly VFR with scattered periods of MVFR through the critical
TAF period as showers impact terminals from now through 06/7Z.
The exception will be heavier showers and isolated thunderstorms
between 03-07Z which has been included in a TEMPO group for all
terminals. Brief IFR conditions will be possible if a thunderstorm
moves over a terminal, but confidence is low in this threat. A
cold front sweeping west to east is to thank for this potential.
In addition, this front is expected to increase the winds to
around 20G35KTs around 04-07Z. Winds will remain elevated through
the rest of the overnight after Midnight, with the -SHRA threat
diminishing after 07-08Z. VFR with SCT mid to high level clouds
and westerly winds 15G25KTs expected through Friday.

&&

35

.PREV DISCUSSION...335 PM MDT Wed Mar 18 2020...

.SYNOPSIS...
We will continue to see a chance for lowland rain and mountain
snow showers tonight. Then for Thursday we will be dry, cool but
windy. On Friday we will begin a slow warming trend that will
continue through the weekend. We will stay warm and dry for the
start of next week, but we could be breezy to windy both Monday
and Tuesday.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
The upper-level low spinning off the Baja Coast is already affecting
our weather bringing with it widespread rains and high-elevation
snows across the entire CWA. Fewer radar echos are noted south of
the Mexico border though and that will move in shortly. That could
help set the stage for more scattered showers and thunderstorms to
develop ahead of a Pacific front. *If* we get some daytime heating
following this first batch of rain, the thunderstorms could become
strong to severe given favorable directional and speed sheer with
best chances for strong storms towards SE Otero, El Paso, and
Hudspeth Counties. Precipitation totals of around 0.25-0.50" look
common across the lowlands with 0.50-0.75" or more expected in the
mountains.

Snowfall will be the other impact with this system. Initially, snow
levels look to start off between 8500 and 9000 feet before dropping
to around 7500 after dark and then 6000 feet by sunrise. The snow
levels will be slower to drop across the Sacramento Mountains. Thus,
snowfall totals of 3-7 inches look likely for the Gila above 7500
feet with lesser totals between 6000 and 7500 feet. The Sacramento
Mountains are harder to forecast. It is snowing in Cloudcroft but
without accumulations as of 2:20. Precipitation will be ending
quickly as snow levels fall, but if snow levels prove lower than
forecast, we could see totals ramp up more than the 1-3" presently
forecast for the higher elevations of the Sacramento Mountains.

Most of the precipitation will end for the lowlands during the early
morning hours with snow lasting a bit longer in the mountains with
the Gila being the last to see an end to precip. The story will then
shift to winds behind the Pacific front with breezy to windy
conditions expected area-wide. Strongest winds will be over the
Sacramento Mountains and over east facing slopes, especially after
midnight. For now, it appears all locations will remain under
advisory criteria.

&&

.LONG TERM...
Our weather will continue to settle down Thursday night and into
Friday. We will see generally a zonal (west to east) flow develop
across the region. This will allow us to stay dry and begin a
warming trend. High temperatures on Thursday will run 10 to 15
degrees below average, but then on Friday we will see high
temperatures 5 to 8 degrees below average and then just a little
below average on Saturday. On Sunday we will see a short wave
ridge move across the region, but it won't do much to our highs as
they will continue run very near average for this time of year.
Then on Monday and Tuesday our upper level flow will turn more
toward the southwest as another upper level trough gets ready to
move in our direction. The southwest flow will jump our highs 3 to
5 degrees above average. Also as the trough approaches (since it
is March) we will see breezy to windy conditions on both Monday
and Tuesday. And for you rain lovers, just beyond the forecast
this time around, both the GFS and ECMWF indicates that another
deeper trough will approach the region to give us yet another
chance for rain for the end of next week.

&&

.FIRE WEATHER...
No major fire concerns expected for at least the next couple of
days. Lowland rains and mountains snows will end during the early
morning hours Thursday with winds becoming the bigger story for
tomorrow. Even though winds will be elevated, especially across the
Sacramento Mountains, min RH values will stay above critical levels
bottoming out in the mid-20s. Friday will see similar conditions
though with a decrease in winds. Vent rates will range from very
good to excellent on Thursday and good to very good on Friday. Low
fire weather concerns look to continue through the weekend before
near-critical conditions occur Monday and Tuesday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 42  63  42  67 /  50   0   0   0
Sierra Blanca           39  61  37  64 /  60   0   0   0
Las Cruces              37  59  36  63 /  70   0   0   0
Alamogordo              37  60  36  64 /  90   0   0   0
Cloudcroft              22  37  24  43 /  80  10   0   0
Truth or Consequences   37  59  34  62 /  90   0   0   0
Silver City             32  47  31  55 /  90  20   0   0
Deming                  36  57  32  64 /  70   0   0   0
Lordsburg               35  56  33  62 /  80  10   0   0
West El Paso Metro      42  62  43  68 /  50   0   0   0
Dell City               40  63  36  65 /  60   0   0   0
Fort Hancock            42  66  39  71 /  50   0   0   0
Loma Linda              37  57  39  61 /  60   0   0   0
Fabens                  42  64  40  69 /  50   0   0   0
Santa Teresa            39  61  37  66 /  60   0   0   0
White Sands HQ          41  60  41  65 /  80   0   0   0
Jornada Range           37  59  36  63 /  80   0   0   0
Hatch                   37  59  34  65 /  70   0   0   0
Columbus                38  59  36  66 /  60   0   0   0
Orogrande               37  60  37  64 /  80   0   0   0
Mayhill                 29  49  29  54 /  80  10   0   0
Mescalero               27  47  26  53 /  90  10   0   0
Timberon                25  46  26  51 /  80  10   0   0
Winston                 28  49  26  56 /  90   0   0   0
Hillsboro               32  54  31  61 /  90   0   0   0
Spaceport               34  59  32  62 /  80   0   0   0
Lake Roberts            27  45  24  55 /  90  20   0   0
Hurley                  31  50  29  58 /  90  20   0   0
Cliff                   30  52  26  61 /  90  20   0   0
Mule Creek              32  49  29  56 / 100  30   0   0
Faywood                 32  51  31  58 /  90   0   0   0
Animas                  35  58  33  65 /  80   0   0   0
Hachita                 33  57  31  64 /  70   0   0   0
Antelope Wells          34  59  33  67 /  70   0   0   0
Cloverdale              34  53  34  60 /  80   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until noon MDT Thursday for NMZ402.

TX...None.
&&

99/99/99
Hazardous weather outlook, Mar 18, 5:52 AM MST, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
652 AM MDT Wed Mar 18 2020

NMZ401>417-TXZ418>424-191300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
652 AM MDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Widespread showers and isolated thunderstorms will develop across
the region today. A few stronger thunderstorms will be possible
east of El Paso in the afternoon. This evening, a line of
thunderstorms will move into southwestern New Mexico from Arizona,
and push east to the Rio Grande before Midnight. Small hail and
wind gusts over 45 mph may accompany this line of storms, along
with a sudden wind shift to the west.

Rain will change to snow over the higher terrain this evening,
with snowfall amounts of 2 to 4 inches possible above 7,000 feet,
and slightly higher amounts possible above 9,000 feet by morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 18, 8:59 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
959 PM MDT Wed Mar 18 2020

NMZ407>411-190445-
Eastern Black Range Foothills NM-Northern Dona Ana County NM-
Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
959 PM MDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA...EASTERN
LUNA AND WESTERN DONA ANA COUNTIES UNTIL 1045 PM MDT...

At 958 PM MDT, Doppler radar was tracking strong thunderstorms
moving through the Deming area.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hatch, Columbus, Nutt, Rincon, Radium Springs, Akela, Salem,
Garfield, Carzalia Valley, Sunshine, Rock Hound State Park, Macho
Springs Wind Farm, Uvas Valley, Portions of Jornada Experimental
Range, Corralitos, Spring Canyon State Park, Fort Selden State
Historic Site, Mount Riley, Aden Crater and Camel Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 10709 3178 10791 3276 10750 3278 10682
TIME...MOT...LOC 0358Z 239DEG 48KT 3221 10711

ROGASH

The radar

The Holloman AFB radar (KHDX), 72 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
March 18, 10:15 PM MST to 10:20 PM MST
Where
Dona Ana County, 6.72 mi NE of Organ Waids Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.570, -106.600

Thunderstorm Wind, Otero

When
March 18, 11:15 PM MST to 11:20 PM MST
Where
Otero County, 0.9 mi SE of Sunspot
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.760, -105.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875452, 875453.